Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Does fibroids affect the thickness of endometrial lining?

User rating for this question
Very Good
Answered by
Practicing since : 1999
Answered : 1590 Questions
Question
I am 55 last December - prior menstruation was XXXXXXX 25, 2013 but on Jan1st 2013 had spotting just when wiping.....did ultrasound and said that endometrial lining is 8mm....I have fibroids and one is still the same size and the other has shrunk a bit...I am seeing gyno but doc say that is protocol..could the fibroids be causing thickening of lining? I had thick discharge before spotting too.
Posted Fri, 14 Feb 2014 in Vaginal and Uterus Health
 
 
Answered by Dr. Timothy Raichle 29 minutes later
Brief Answer: You need a larger work up... Detailed Answer: Thank you for the question! Did your doctor recommend a biopsy of the uterine lining? Thank you!
Above answer was peer-reviewed by
 
Follow-up: Does fibroids affect the thickness of endometrial lining? 6 minutes later
yes going to see gyno but want to know if common or concerning - I have fibroids too and does that contribute to thickening of uterine wall - I always had heavy bleeding periods - apparently one fibroid isn't shrinking while the other is a little
 
 
Answered by Dr. Timothy Raichle 9 minutes later
Brief Answer: thank you for the followup information! Detailed Answer: The definition of menopause is no period for one year. Your bleeding should be considered post menopausal bleeding. In most cases this is related to a thinning of the uterine lining and certainly in your case this could be exacerbated by the fibroids. The standard work up includes an exam, an ultrasound and an endometrial biopsy. The biopsy is important to rule out pre-cancerous changes that are also a cause of post menopausal bleeding. While this is uncommon, it is obviously important to rule out. Any lining over 4 mm should be biopsied. I would not be too concerned and also know that this is a relatively painless procedure. Does this help?
Above answer was peer-reviewed by
 
Follow-up: Does fibroids affect the thickness of endometrial lining? 2 days later
I saw a GP Doctor last week at a Womens Health Centre - she can do endometrial biopsy in her office - she says very common to have thickening as we still have hormones but not getting rid of the blood. Should I go to GP Doc to get biopsy done or wait for gyno consult and get it done with a gyno (what is the pros and cons). Thanks.
 
 
Answered by Dr. Timothy Raichle 1 hour later
Brief Answer: Thank you for the followup! Detailed Answer: I think that the biopsy with the GP doctor is appropriate. They are supposedly at a Womens Health Center where these must be done with some regularity. Also, she would not have offered if she was not comfortable with this common procedure. I believe, though, that her explanation of the thickened lining is not correct. It has been about one year since you went through menopause. You are basically not producing much estrogen or progesterone at all. Certainly the expectation is that you are not producing enough to cause uterine bleeding. So, the explanation for the bleeding is related to: 1. Atrophic changes (thinning of the lining) related to the LACK of hormones 2. The uterine fibroid near the lining 3. Possible a polyp within the uterine lining I would go ahead with the biopsy but I would also request the GYN consult anyway regarding counseling and long term management. Please turn here for clarification and education! Thank you.
Above answer was peer-reviewed by
 
Follow-up: Does fibroids affect the thickness of endometrial lining? 6 days later
Thanks for your help - don't know what you mean by "please turn here for clarification and education" getting procedure done next week or week after ...by GP in women's health centre - can you tell me why she wants me to use vagifem 10mg for 2 weeks before? It if have it done next week I will only have used it for 1 week and she might want to postpone till 2 weeks. I don't even want to use it at all as I don't like to put things in my body.....your thoughts?
 
 
Answered by Dr. Timothy Raichle 10 hours later
Brief Answer: Thanks for the followup... Detailed Answer: I am sorry about the delay. It is not unusual for women to turn to this site for clarification of a problem or with questions about current management. It is not uncommon to get a poor explanation of a problem from your doctor. It is unfortunate but true. Much of what we do here is "clarification and education". I am not trying to manage your health issues, but rather helping to provide clarity. I have no idea why she wants you to use vaginal estrogen pills. Maybe she thinks that you will tolerate the exam better?? It is really not indicated, and in fact, until your abnormal bleeding is sorted out, it is probably best not to give you any hormones. Vagifem is simply used for vaginal atrophy, or thinning of the vaginal lining that occurs after menopause. You sound like you were not complaining about symptoms related to vaginal atrophy, so I am not really understanding why they are recommending this medication. It would be very reasonable to finish out the workup of the abnormal bleeding and THEN have the discussion about vagifem. Do you have any questions?
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Procedures

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor